Thunderstorm Wind, Campbell
- When
- July 18, 4:40 PM MST
- Where
- Campbell County, 14 mi NW of Recluse
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.873, -105.902
Severe thunderstorms over far northeastern Wyoming produced large hail and wind gusts to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms over far northeastern Wyoming produced large hail and wind gusts to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 1:39 PM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI JUL 18 2008
.DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE DEEPENING OVER
CENTRAL WYOMING WITH A SFC BOUNDARY/WARM FRONT EXTENDING TO THE
NORTHEAST INTO SOUTHEASTERN MONTANA. THUNDERSTORMS HAVE ALREADY
DEVELOPED ALONG THE BOUNDARY IN SOUTHEASTERN MONTANA.
THE LOW PRESSURE CENTER IS EXPECTED TO MOVE ESE THIS EVENING.
CONVERGENCE ALONG THE BOUNDARY...AND ALONG THE TERRAIN OF THE
EASTERN SLOPES OF THE BLACK HILLS WILL INCREASE LIFT THIS AFTN AND
EVENING...LEADING TO FURTHER THUNDERSTORM DEVELOPMENT WITH UP TO
1500J/KG OF MLCAPE AVAILABLE AFTER THE CIN ERRODES AND THE CAP BREAKS.
LOW LEVEL HODOGRAPHS INDICATE THAT AN ISOLATED TORNADO IS POSSIBLE
NEAR THE SFC BOUNDARY...ESP OVER PORTIONS OF NERN WY AND FAR WRN
SD.
THE SYSTEM IS EXPECTED TO DEVELOP INTO A CLUSTER NORTH OF THE
BLACK HILLS THIS EVENING AND THEN GROW UPSCALE INTO A LIKELY
SEVERE MCS AS IT TRACKS SOUTHEASTWARD. PRECIPITABLE WATER AMOUNTS
RISE TO 125-175 PERCENT OF NORMAL AS MOISTURE CONVERGENCE
INCREASES OVER WESTERN SOUTH DAKOTA. STORM MOTION SUGGESTS THAT
SOME STORMS WILL BE SLOW MOVING...LEADING TO THE POSSIBLITY OF
LOCALLIZED FLASH FLOODING. MODELS DIFFER ON THE EXACT TRACK OF ANY
MCS THAT DEVELOPS...BUT LATEST INDICATIONS ARE IT WOULD TRACK
TO THE SOUTHEAST...JUST EAST OF THE BLACK HILLS...DURING THE LATE
EVENING...THEN TURN MORE EASTERLY AFTER MIDNIGHT. DUE TO THE
UNCERTAINTY IN THE EXACT TRACK WILL LEAVE THE FLASH FLOOD WATCH
AREA INTACT FOR NOW.
THE ACTIVE WEATHER PATTERN WILL CONTINUE ON SATURDAY WITH ANOTHER
SHORTWAVE CROSSING THE NORTHERN PLAINS. SFC BASED INSTABILITY
INCREASES OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ON
SUNDAY...BUT INCREASING HEIGHTS/ANTICYCLONIC FLOW MAY BE ENOUGH TO
KEEP A LID ON ANY CONVECTION. WILL KEEP POPS LOW ACROSS THOSE
AREAS FOR SUNDAY.
EXTENDED...A WEAK UPPER LEVEL RIDGE WILL BUILD ACROSS THE REGION EARLY
NEXT WEEK. THIS RIDGE WILL BRING SLIGHTLY ABOVE NORMAL TEMPS...ALONG
WITH A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FROM MONDAY THROUGH WEDNESDAY.
AVIATION...VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE FORECAST
PERIOD. HOWEVER...SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE
ANTICIPATED FOR LATER THIS AFTERNOON AND TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
FOOT HILLS-JACKSON-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1016 AM MDT FRI JUL 18 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1016 AM MDT (1116 AM CDT) FRI JUL 18 2008 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT FOR EXTREME NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. LOW PRESSURE WILL DEVELOP OVER WYOMING DRAWING A WARM FRONT NORTH INTO THE AREA. IT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND TONIGHT. VERY LARGE HAIL WILL OCCUR WITH THE SEVERE THUNDERSTORMS...ALONG WITH DAMAGING WINDS GUSTS. THE DAMAGING WIND GUSTS WILL BE ESPECIALLY PREVALENT THIS EVENING EAST OF THE BLACK HILLS. ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE WARM FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. SINCE THE STORMS WILL NOT MOVE VERY QUICKLY...AND ABNORMALLY HIGH MOISTURE WILL BE AVAILABLE...FLASH FLOODING WILL BE POSSIBLE OVER EXTREME NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST WRIGHT 43.75N 105.50W
07/18/2008 E60.00 MPH CAMPBELL WY FIRE DEPT/RESCUE
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 13 E LUDLOW 45.83N 103.11W
07/18/2008 E0.88 INCH HARDING SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 6 E RALPH 45.79N 102.94W
07/18/2008 E1.00 INCH PERKINS SD TRAINED SPOTTER
0501 PM TSTM WND GST 6 E RALPH 45.79N 102.94W
07/18/2008 E60.00 MPH PERKINS SD TRAINED SPOTTER
60 MPH WINDS AND QUARTER SIZE HAIL BREAKING WINDOWS IN
HOUSE.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 14 NNE CAMP CROOK 45.74N 103.87W
07/18/2008 E0.75 INCH HARDING SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 6 E RALPH 45.79N 102.94W
07/18/2008 E80.00 MPH PERKINS SD TRAINED SPOTTER
WINDS BROKEN IN HOUSE AND BARK STRIPPED FROM TREES. WINDS
IN ASSOCIATION WITH QUARTER SIZE HAIL.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 6 S LODGEPOLE 45.73N 102.64W
07/18/2008 E1.00 INCH PERKINS SD TRAINED SPOTTER
HAIL LASTED 15 MINUTES. GROUND COVERD.
&&
LCZEPYHAThe national radar mosaic for the moment the first event began.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113200, 113201, 113202, 113204, 113207, 113211, 113213, 113215, 113216, 113217.